Purpose: To gain insight into the prevalence and severity of chemotherapy-induced neuropathy and its influence on health-related quality of life (HRQOL) in a population-based sample of colorectal cancer (CRC) survivors 2 to 11 years after diagnosis.
Methods: All alive individuals diagnosed with CRC between 2000 and 2009 as registered by the Dutch population-based Eindhoven Cancer Registry were eligible for participation. Eighty-three percent (n = 1,643) of patients filled out the European Organisation for Research and Treatment of Cancer (EORTC) Quality of Life Questionnaire (QLQ) C30 and the EORTC QLQ Chemotherapy-Induced Peripheral Neuropathy 20.
Results: The five neuropathy subscale-related symptoms that bothered patients with CRC the most during the past week were erectile problems (42% of men), trouble hearing (11%), trouble opening jars or bottles (11%), tingling toes/feet (10%), and trouble walking stairs or standing up (9%). Additionally, patients who received oxaliplatin more often reported tingling (29% v 8%; P = .001), numbness (17% v 5%; P = .005), and aching or burning pain (13% v 6%; P = .03) in toes/feet compared with those not treated with chemotherapy. They also more often reported tingling toes/feet (29% v 14%; P = .0127) compared with those treated with chemotherapy without oxaliplatin. Those with many neuropathy symptoms (eg, upper 10%) reported statistically significant and clinically relevant worse HRQOL scores on all EORTC QLQ-C30 subscales (all P < .01).
Conclusion: Two to 11 years after diagnosis of CRC, neuropathy-related symptoms are still reported, especially sensory symptoms in the lower extremities among those treated with oxaliplatin. Because neuropathy symptoms have a negative influence on HRQOL, these should be screened for and alleviated. Future studies should focus on prevention and relief of chemotherapy-induced neuropathy.